Thunderstorm Wind, Ellis
- When
- September 22, 10:29 PM CST
- Where
- Ellis County, 0.67 mi ESE of (Gag)gage Airport
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.297, -99.769
Gage Airport (KGAG) observation.
Between the very late evening of the 22nd and the early morning of the 24th, multiple severe convective regimes developed across the WFO Norman Forecast Area. This convective event was triggered by a slow-moving upper-level system and its associated lead impulses.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Between the very late evening of the 22nd and the early morning of the 24th, multiple severe convective regimes developed across the WFO Norman Forecast Area. This convective event was triggered by a slow-moving upper-level system and its associated lead impulses. Initially, thunderstorms formed a broken line as they traversed northern Oklahoma. The presence of a reservoir of instability increased the potential for wind damage for a short time, with the system weakening as it approached the I-35 corridor. By the early evening of the 23rd, another round of severe weather emerged along a trailing cold front across eastern and southeastern Oklahoma. The combination of sufficient wind shear and instability during this event resulted in large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 22, 10:05 PM CST, 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 1105 PM CDT Mon Sep 22 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1058 PM CDT Mon Sep 22 2025 - Strong to severe storms are possible tonight and Tuesday. - Storm chances continue Tuesday into Tuesday night across southern Oklahoma and into western north Texas. - Mainly dry conditions after Wednesday. && .NEAR TERM... (Rest of today and tonight) Issued at 154 PM CDT Mon Sep 22 2025 There remains a Slight Risk for severe thunderstorms late tonight across our northern CWA. Otherwise warm to hot and muggy today under weak upper ridging. Hottest especially across southern Oklahoma and western north Texas where surface moisture is highest producing heat index values just about 100 degree. A positively tilted trough will remain in place across the Central Rockies of Colorado & Utah although may not be digging into the Southern Plains till the end of the short-term period? However a series of shortwaves embedded downstream from the main trough will be moving across our area as an MCS late this evening & overnight. Meanwhile a second trough/system across the Upper Midwest/Great Lakes Region will be pushing an initial surface front across the Central Plains and into our area although latest guidance suggesting it may not arrive into our northern CWA until perhaps a few hours before Sunrise Wednesday morning. Should the surface front not arrive earlier than expected then early morning convection would be elevated with the MCS coming through. However strong southerly low- level jet flow between the 925-850 mb layer may be sufficient in transporting gulf moisture into the mid-levels fueling the shortwave forcing for storm activity. The more aggressive NAM projecting strong elevated instability with more moderate MUCAPE values with the ECMWF model as most likely solution would be in-between. Both solutions agree with strong deep-layer shear with the southerly low- level winds veering westerly aloft. With this environment still could see severe storms tonight across our CWA generally north of I- 40 which could produce large hail across far northern Oklahoma to damaging wind gusts down to I-40. The tornado risk remains low but can't rule it out based on the strong shear & moisture values. Northcentral Oklahoma could also see the heaviest rainfall which could pose an additional flooding hazard. As a result have a 3- county Flood Watch in effect in northcentral Oklahoma. && .SHORT TERM... (Tuesday through Wednesday night) Issued at 154 PM CDT Mon Sep 22 2025 The aforementioned surface front is expected to pushing through our area Tuesday afternoon keeping low rain/storm POPS in our area. By late afternoon heating could see surface-based storms initiate along and ahead of the surface boundary where the environment will be moderately unstable and strongly sheared. Expecting the surface boundary to be near to east and south of the I-44 corridor where the lower-end severe risk will with the higher-end risk in southeast Oklahoma. Severe hazards remain large hail & damaging wind gusts with a low but not completely zero risk for a tornado, with that risk higher in eastern Oklahoma. By late Tuesday into Wednesday all of our area should be post- frontal as the aforementioned positively tilted trough starts digging into the Central & Southern High Plains. This will maintain low rain/storm POPs but in a weaker unstable environment should minimize the severe risks. Being post-frontal on Wednesday with a reinforcing cold front coming through and northwest winds, will see temperatures go below average and milder with highs in the mid 70s to lower 80s and a cooler night with widespread lows in the 50s. && .LONG TERM... (Thursday through Sunday) Issued at 1209 AM CDT Mon Sep 22 2025 Precipitation chances will decrease significantly Thursday through the weekend with an Omega Block pattern slowly bringing a ridge over the Plains. Southeasterly surface flow will keep temperatures near- normal (80s) Thursday and Friday as the surface high spins to our east. However, temperatures will creep a bit warmer (near or slightly above average) by the weekend as the surface ridge strengthens and the upper ridge passes over the forecast area. && .AVIATION... (06Z TAFS) Issued at 1058 PM CDT Mon Sep 22 2025 Scattered showers and thunderstorms are beginning to move into far northwestern Oklahoma. Additional development is expected overnight with thunderstorms mainly impacting the northern third of Oklahoma. A cold front will move into northwestern Oklahoma shortly after 12Z Tuesday, and will move across most of the area by 3-4Z Wednesday. Low cloud development is possible behind the front with MVFR conditions. Additional showers and thunderstorms are expected along the front during peak heating. This will mainly occur south and east of most TAF sites or south central and southeastern Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 88 65 76 / 30 50 30 20 Hobart OK 73 90 64 81 / 20 30 30 10 Wichita Falls TX 75 95 67 82 / 10 30 50 20 Gage OK 64 79 58 75 / 30 20 20 20 Ponca City OK 68 84 63 76 / 70 80 20 30 Durant OK 73 94 69 81 / 10 30 80 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday afternoon for OKZ007-008-013. TX...None. && NEAR TERM...68 SHORT TERM...68 LONG TERM....23 AVIATION...06
Special Weather Statement
National Weather Service Norman OK
530 PM CDT Mon Sep 22 2025
TXZ088-222300-
Baylor TX-
530 PM CDT Mon Sep 22 2025
...A strong thunderstorm will impact portions of east central Baylor
County through 600 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Mabelle, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mabelle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3352 9913 3365 9920 3377 9898 3357 9897
TIME...MOT...LOC 2229Z 245DEG 12KT 3361 9908
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SIXPreliminary Local Storm Report
National Weather Service Norman OK
615 PM CDT Mon Sep 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail Mabelle 33.67N 99.14W
09/22/2025 M1.75 Inch Baylor TX Emergency Mngr
&&Special Weather Statement
National Weather Service Norman OK
632 PM CDT Mon Sep 22 2025
TXZ085-086-222345-
Wichita TX-Wilbarger TX-
632 PM CDT Mon Sep 22 2025
...Strong thunderstorms will impact portions of southwestern Wichita
and southeastern Wilbarger Counties through 645 PM CDT...
At 632 PM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from near Grayback
to 6 miles southwest of Electra to 4 miles northeast of Lake
Diversion. Movement was north-northeast at 25 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Electra, Harrold, and Grayback.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9922 3413 9918 3407 9892 3384 9878
TIME...MOT...LOC 2332Z 195DEG 22KT 3400 9915 3394 9897 3383 9890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1054 PM CDT Mon Sep 22 2025
OKZ004-009-014-230430-
Roger Mills OK-Harper OK-Ellis OK-
1054 PM CDT Mon Sep 22 2025
...Strong thunderstorms will impact portions of Ellis, northwestern
Roger Mills and western Harper Counties through 1130 PM CDT...
At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Knowles to 5 miles
northeast of Follett to 3 miles west of Lake Marvin. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shattuck, Laverne, Arnett, Gage, May, Rosston, Crawford, Durham, and
Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9982 3652 9960 3579 9980 3580 10000
3700 10000
TIME...MOT...LOC 0354Z 266DEG 29KT 3693 10027 3649 10007 3590 10023
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special Weather Statement
National Weather Service Norman OK
1128 PM CDT Mon Sep 22 2025
OKZ004-009-010-014-230500-
Woodward OK-Roger Mills OK-Harper OK-Ellis OK-
1128 PM CDT Mon Sep 22 2025
...Strong thunderstorms will impact portions of Ellis, northwestern
Roger Mills, Harper and Woodward Counties through MIDNIGHT CDT...
At 1127 PM CDT, Doppler radar was tracking the leading edge of an
area of strong thunderstorms from 7 miles southeast of Englewood
Kansas to 4 miles east of Fargo. Another strong thunderstorm was
developing 8 miles southwest of Lake Lloyd Vincent. Movement was
east-northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Shattuck, Laverne, Buffalo, Arnett, Mooreland, Gage, Fargo,
Fort Supply, Sharon, Mutual, May, Rosston, Selman, Harmon, Tangier,
and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9946 3687 9936 3628 9908 3616 9932
3616 9938 3613 9938 3582 10000 3700 10000
TIME...MOT...LOC 0427Z 255DEG 38KT 3698 9987 3638 9955
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.The Vance AFB radar (KVNX), 155 km away, was scanning. The volume nearest the first event began at 04:29 UTC.
10 hail, 5 thunderstorm wind. Local standard time, as filed.
Gage Airport (KGAG) observation.
Freedom (FREE) Mesonet observation.
Freedom (FREE) Mesonet observation.
An image was relayed. The location is approximate, and the event time is estimated from radar observations.
The location is approximate, and the event time is estimated from radar observations.
The report was relayed through mPING.
The report was relayed through mPING. The event time was adjusted based on radar observations.
The report was relayed by emergency management. The location is approximate.
The report was relayed by emergency management.
The report was relayed through mPING. The event time is adjusted based on radar observations.
The report was relayed through Spotter Network. The event time is estimated from radar observations.
The report was relayed by emergency management. The location is approximate.
The report was relayed by emergency management.
Relayed images courtesy of the Oklahoma Department of Emergency Management show the roof of a large brick outbuilding blown off along with siding damage to a nearby house. The event time is estimated from radar observations.
A wind gust measured at the City of Durant Emergency Operations Center. Relayed images show four light aircraft damaged by thunderstorms winds at nearby Durant Eaker Field (KDUA).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289665, 1289666, 1289667, 1289668, 1289670, 1289669, 1289672, 1289673, 1289674, 1289675, 1290031, 1290032, 1290033, 1290035, 1290034.